Texas, 2014

Flash Flooding in Texas, July 17 to 18, 2014

July 17 to 18, 2014 · NWS SHV · 3 events in 2 counties and zones

Excessive heavy rainfall developed across portions of East Central Texas during the late evening hours of July 17th and continued into the predawn hours of July 18th. These storms were the direct result of a stalled boundary and strong low level winds overrunning the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Excessive heavy rainfall developed across portions of East Central Texas during the late evening hours of July 17th and continued into the predawn hours of July 18th. These storms were the direct result of a stalled boundary and strong low level winds overrunning the boundary. Plentiful moisture was in place at the time and these storms were slow movers and they trained over the same general area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 17, 9:53 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 17, 9:53 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1053 PM CDT THU JUL 17 2014

.AVIATION...
RAIN HAS COME TO AN END AT THE TYR/GGG TERMINALS WITH THE BACK
EDGE OF RAIN LIKELY EXITING THE TXK TERMINAL SHORTLY AFTER THE 06Z
HOUR. THIS IS A MAJOR CHANGE IN TERMINAL FORECASTING THINKING
COMPARED TO THE 00Z TAF PACKAGE WHEN IT APPEARED THAT SHRA/TSRA
WOULD BE AFFECTING ALL TERMINAL LOCATIONS THROUGH THE OVERNIGHT
HOURS. CONVECTION SEEMS TO BE CONFINED TO THE LFK TERMINAL
ONLY...CLOSER TO THE WARM FRONT. ELSEWHERE...JUST LOOKING AT LIGHT
TO MODERATE SHOWERS WITH VSBYS MOSTLY IN THE 3-5 MILE RANGE AND
CEILINGS MOSTLY IFR.

FOR THE REMAINING OVERNIGHT HOURS...KEPT THE ABOVE THINKING WITH
THE HRRR SUGGESTING WE WILL SEE CONVECTION ENDING FROM WEST TO EAST
ACROSS THE REMAINING TERMINALS AFTER THE 12Z FRI HOUR.
OBVIOUSLY...CONVECTION WILL HANG ON A LITTLE LONGER AT THE MLU
TERMINAL. CEILINGS WILL BE SLOW TO LIFT ON FRIDAY FROM WEST TO
EAST BUT THEY SHOULD GRADUALLY BECOME MVFR FROM WEST TO EAST
DURING THE DAY.

WINDS WILL BE MOSTLY VARIABLE NEAR 5KTS...EVENTUALLY BECOMING
NORTHWEST TO NORTHERLY NEAR 5-10KTS WITH THE SLOW PASSAGE OF A
COLD FRONT.

13

&&

.PREV DISCUSSION... /ISSUED 926 PM CDT THU JUL 17 2014/

DISCUSSION...
MAJOR UPDATE FOR THIS EVENING AS THE HEAVY RAIN HAS SHIFTED SOUTH.
THIS HAS RESULTED IN THE CANCELLATION OF THE FLASH FLOOD WATCH FOR
SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. FOR
THE REMAINDER OF TONIGHT INTO FRIDAY...QFP AND POP GRIDS HAVE BEEN
UPDATED TO SHOW THIS TREND. DEEP EAST TEXAS INTO ADJACENT WESTERN
LOUISIANA WILL RECEIVE THE HIGHEST RAINFALL TOTALS GOING FORWARD...
BUT AMOUNTS AND RAINFALL RATES DO NOT LOOK HIGH ENOUGH TO ISSUE A
WATCH ATTM. ON FRIDAY...THE UPPER TROUGH WILL CROSS THE REGION...WITH
RAINFALL ENDING FROM WEST TO EAST.

TEMPERATURE AND DEWPOINT GRIDS HAVE ALSO BEEN UPDATED FOR TONIGHT
INTO FRIDAY...TO SUPPORT THE WARM FRONTAL BOUNDARY WHICH REMAINS
SOUTH OF THE CWA...FROM NEAR BPT TO CLL. IT MAY MOVE A LITTLE MORE
NORTH OVERNIGHT...WHICH WILL BRING TEMPS AND DEWPOINTS UP AFTER
MIDNIGHT IN SOUTHERN AREAS...BUT ONLY A SMALL CHANGE FROM CURRENT LEVELS.

UPDATED PRODUCTS WILL BE OUT SHORTLY AND GRIDS HAVE BEEN SENT.

/14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  79  74  89  74 /  90  70  30  20  20
MLU  67  78  74  88  74 /  90  90  50  20  30
DEQ  64  77  70  88  72 /  80  50  10  10  10
TXK  64  76  71  87  73 /  90  60  20  10  10
ELD  65  78  72  87  73 /  90  80  30  20  20
TYR  70  81  74  90  75 /  70  50  20  10  10
GGG  69  82  74  90  75 /  80  50  20  10  10
LFK  73  85  75  92  76 /  90  80  30  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13
Hazardous weather outlook, Jul 17, 11:00 AM CST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU JUL 17 2014

ARZ072-073-LAZ001>006-010>014-017>022-TXZ126-136>138-149>153-
165>167-181700-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1200 PM CDT THU JUL 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS...WILL CONTINUE TO
INCREASE GRADUALLY ACROSS THE REGION LATER THIS AFTERNOON. INSTABILITY
WILL REMAIN QUITE LIMITED...THUS...LOCALLY HEAVY RAINFALL WILL
REMAIN THE PRIMARY THREAT...AS WIDESPREAD ONE TO THREE INCHES OF
RAIN FALLS OVER MUCH OF THE REGION. SOME PONDING OF WATER MAY
OCCUR ON ROADWAYS AND LOW LYING AREAS IN THE HEAVIER SHOWERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SHOWERS AND THUNDERSTORMS...SOME CONTAINING LOCALLY HEAVY
RAINFALL...WILL CONTINUE TO SPREAD EAST ACROSS THE REGION THROUGH FRIDAY
AFTERNOON...BUT SHOULD GRADUALLY DIMINISH FROM WEST TO EAST
DURING THE EVENING. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL REMAIN POSSIBLE OVER THE REGION THIS WEEKEND
THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...IS NOT ANTICIPATED FOR THIS AFTERNOON OR
TONIGHT.

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124-125-
181700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-
1200 PM CDT THU JUL 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...
A LARGE AREA OF SHOWERS AND ISOLATED THUNDERSTORMS... WILL
CONTINUE TO DEVELOP ACROSS THE AREA...THROUGH THE OVERNIGHT HOURS.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TODAY OVER THESE
AREAS. CLOUD COVER AND RAIN COOLED AIR FROM THESE NUMEROUS
SHOWERS AND THUNDERSTORMS WILL LIMIT THE SEVERE WEATHER
THREAT...WITH LOCALLY HEAVY RAINFALL REMAINING THE PRIMARY
THREAT. RAINFALL TOTALS OF THREE TO SIX INCHES WILL BE
POSSIBLE...WHICH WILL RESULT IN AN ENHANCED FLASH FLOOD THREAT
ESPECIALLY IF HEAVY RAINFALL MOVES REPEATEDLY OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SHOWERS AND THUNDERSTORMS...SOME CONTAINING LOCALLY HEAVY
RAINFALL...WILL CONTINUE TO SPREAD EAST ACROSS THE REGION THROUGH FRIDAY
MORNING...BUT SHOULD GRADUALLY DIMINISH FROM WEST TO EAST DURING
THE AFTERNOON. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WILL REMAIN POSSIBLE OVER THE REGION THIS WEEKEND THROUGH EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...COULD POSSIBLY BE NEEDED TONIGHT OVER NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS FOR THE
POTENTIAL OF FLASH FLOODING.

VII

The radar

The Shreveport radar (KSHV), 148 km away, was scanning. The volume nearest the first event began at 05:48 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Angelina

When
July 17, 11:50 PM CST to July 18, 2:00 AM CST
Where
Angelina County, 0.66 mi W of Huntington to 0.74 mi SSE of Huntington
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
31.278, -94.591

A vehicle was underwater on Hwy. 69 in Huntington, Texas in front of the Texas State Bank.

Flash Flood, Angelina

When
July 17, 11:50 PM CST to July 18, 2:00 AM CST
Where
Angelina County, 1.64 mi SSE of Prosser to 1.66 mi SSE of Prosser
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.327, -94.743

Excessive heavy rainfall resulted in Southwood Drive in Lufkin, Texas being flooded. Rainfall on the south side of town totaled in excess of 6 inches.

Flash Flood, San Augustine

When
July 18, 1:45 AM CST to 2:00 AM CST
Where
San Augustine County, 5.48 mi NNW of Broaddus to 4.64 mi NNW of Broaddus
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.371, -94.312

County Road 1992 was flooded and closed from excessive heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521818, 521819, 521820.